Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 178, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 22, 2017, 1:27 AM CDT for 4 counties in South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 1:27 AM CDT (06:27 UTC)
- Expired
- Jul 22, 2017, 2:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Hanson County, SD, Lake County, SD, McCook County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:52 AM CDT | TSTM WND DMG | 3 Ssw Salem, SD | WILLOW TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1988 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
781
WUUS53 KFSD 220627
SVRFSD
SDC061-079-087-097-220715-
/O.NEW.KFSD.SV.W.0178.170722T0627Z-170722T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
127 AM CDT SAT JUL 22 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Lake County in east central South Dakota...
Southeastern Miner County in east central South Dakota...
McCook County in southeastern South Dakota...
Northeastern Hanson County in southeastern South Dakota...
* Until 215 AM CDT
* At 127 AM CDT, a severe thunderstorm was located near Farmer, or 19
miles east of Mitchell, moving east at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near,
Spencer In McCook County around 130 AM CDT.
Salem around 145 AM CDT.
Canistota around 155 AM CDT.
Montrose around 200 AM CDT.
Lake Vermillion State Recreation Area around 205 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9774 4391 9765 4390 9713 4350 9713
TIME...MOT...LOC 0627Z 284DEG 37KT 4378 9765
HAIL...1.25IN
WIND...70MPH
$$
Weisser2 follow-up statements
586
WWUS53 KFSD 220647
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
147 AM CDT SAT JUL 22 2017
SDC061-079-097-220656-
/O.CAN.KFSD.SV.W.0178.000000T0000Z-170722T0715Z/
Lake SD-Miner SD-Hanson SD-
147 AM CDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE...
SOUTHEASTERN MINER AND NORTHEASTERN HANSON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4385 9713 4350 9713 4363 9761 4385 9761
TIME...MOT...LOC 0646Z 284DEG 37KT 4373 9738
$$
SDC087-220715-
/O.CON.KFSD.SV.W.0178.000000T0000Z-170722T0715Z/
McCook SD-
147 AM CDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR MCCOOK COUNTY...
At 146 AM CDT, a severe thunderstorm was located over Salem, or 13
miles northwest of Lake Vermillion State Recreation Area, moving east
at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Montrose around 200 AM CDT.
Lake Vermillion State Recreation Area around 205 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9713 4350 9713 4363 9761 4385 9761
TIME...MOT...LOC 0646Z 284DEG 37KT 4373 9738
HAIL...1.00IN
WIND...70MPH
$$
Weisser141
WWUS53 KFSD 220712
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
212 AM CDT SAT JUL 22 2017
SDC087-220722-
/O.EXP.KFSD.SV.W.0178.000000T0000Z-170722T0715Z/
McCook SD-
212 AM CDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR MCCOOK COUNTY WILL EXPIRE AT
215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4385 9713 4350 9713 4363 9761 4385 9761
TIME...MOT...LOC 0712Z 293DEG 33KT 4355 9716
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:19 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 21, 10:19 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1019 PM CDT Fri Jul 21 2017 .SHORT TERM...(This evening through Saturday) Issued at 325 PM CDT Fri Jul 21 2017 Surface analysis shows a discrete boundary located just south of our forecast area, left over from convection last night and early this morning. Upper air analysis shows a short wave trough currently in southern Saskatchewan with a flat zonal flow over the northern plains. First of all, will shave off more of the heat advisory for areas around Storm Lake, and a little west and south of Sioux Falls. Just too much cloud debris, and in fact low centroid convection has fired up near the aforementioned boundary in our far southeast zones which will limit heating today. Will leave it going for Sioux City as they will at least partially clear out, and with mid 90s and very humid air just south of KSUX, they still could hit head advisory conditions late this afternoon and early evening. Otherwise, will also leave it going for Yankton to Huron and points westward. Convective forecasting tonight is a real challenge and overall confidence is not overly high. Currently, +12 to +14C air resides across the forecast area helping to hinder convective development where boundaries do not exist, which is basically everywhere except our far southeast zones. The current high resolution NAM sounding for Sioux City shows 0-6km shear of only 25 knots which could explain why updrafts have had trouble maintaining. It is forecast that this boundary lingers a bit in that area, therefore have scattered redevelopment across the same area late this afternoon and early this evening, but it may not become severe this close to the Missouri River. Will monitor of course. Now to the north is where the better dynamical regime exists. The aforementioned upper trough/short wave in south central Canada edges southeastward through the night. Height falls occur north of I 90 due to this wave along with cooling air at 700mb down into the +10 to +12C. Therefore convection which is already beginning in North Dakota could very well ooze southward as the night progresses and eventually impact our northern zones overnight tonight. Those cells could be severe as the pre convective sounding in east central SD shows deep layer shear of 52 knots, coupled with 0-1km ML cape of over 3000 J/kg and Dcape values of over 1500. Therefore both wind and hail are a threat, especially north of I 90. Along and south of I 90, only skittish 20 percent pops are warranted at this time for rogue development on the south side of the wave, except for the higher pops mentioned for the early evening hours for the boundary in our far southern zones. Winds are quite challenge, but overall light tonight. Consensus shows a pre frontal wave moving across our southern zones late this afternoon and evening. But the dry air remains north of our forecast area promising another warm and humid night. Finally by late tonight and Saturday morning, north to northwest winds kick in as the short wave to the north slides southeastward. The cooler air on Saturday remains north of our forecast area, however dew point temperatures will drop substantially during the day. Left convective chances Saturday afternoon away from our southern zones for now despite a couple of cams such as the NMM showing some isolated TSRA. It appears the dew point gradient will be south of our forecast area by the afternoon hours. .LONG TERM...(Saturday night through Friday) Issued at 325 PM CDT Fri Jul 21 2017 This period begins on a dry note, both due to lacking precipitation and relatively low humidity levels/dew points, especially compared to the widespread lower 70s of recent days. Shortwave trough which is responsible for the drying will scoot east into the Great Lakes Sunday, allowing broad ridging to work a little farther eastward into the Dakotas Sunday night. Models depict a subtle shortwave sliding through the area Monday, but confidence in precipitation development is low, so will leave the period dry for now. GFS/NAM indicate strong warming in south-southwest flow working into our far western areas, so have nudged temperatures west of the James River up a few degrees from blended guidance for highs Monday. Upper level jet moves into North Dakota/far northern South Dakota by late Monday night, strengthening as it continues eastward into the Upper Mississippi Valley later Tuesday/Tuesday night. This could help generate some spotty showers or storms across the area, though confidence in timing/location is low, so pops will likewise be on the low side in the 20-30% range. Humidity levels will once again be on the rise Tuesday, though at this time, temperatures do not look to be excessively warm, with highs in the mid 80s to mid 90s. By midweek, 12Z models are showing surprisingly good agreement in lifting a warm front into the forecast area late Wednesday/Wednesday night, ahead of a moderately strong mid-level wave sliding through South Dakota. Because of this agreement, blended pops were in the higher end of likely range across the northeast half of the forecast area. However, model consistency at this range tends to be less than stellar and confidence in this solution is moderate at best. Thus coordinated with neighboring offices to cap precip chances at the higher end of the chance range for now. Plenty of time to trend back toward the likely range if the models remain consistent with this scenario in later runs. Latter part of next week sees a return to somewhat drier pattern with seasonable, to maybe even slightly below normal temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1015 PM CDT Fri Jul 21 2017 Isolated to scattered thunderstorms will slide across east central SD and southwestern MN overnight, possibly affecting KHON through around 07Z. Most recent guidance is less aggressive on bringing MVFR stratus east of Interstate 29 overnight, though even if it develops it should remain east of TAF sites. Outside of these concerns, VFR conditions are expected for the remainder of the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...JH AVIATION...JM
Hazardous weather outlook, Jul 21, 8:18 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 818 PM CDT Fri Jul 21 2017 IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052>054- 057>061-063>071-230130- Lyon IA-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 818 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Thunderstorms will be possible across the area this evening, mainly before 1 am. An isolated storm could become severe with hail to the size of half dollars and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible. IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056- 062-230130- Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-Minnehaha- 818 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms will be possible across the area overnight. An isolated storm could become severe, producing hail to the size of half dollars and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible.
In the hours before
Local storm report, Jul 21, 11:08 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM TSTM WND GST HITCHCOCK 44.63N 98.41W
07/21/2017 E60 MPH BEADLE SD TRAINED SPOTTER
&&
AFLocal storm report, Jul 21, 11:31 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND GST 11 NW YALE 44.56N 98.13W
07/21/2017 M63 MPH BEADLE SD TRAINED SPOTTER
&&
AFLocal storm report, Jul 21, 11:48 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1148 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM TSTM WND GST 11 N YALE 44.59N 97.96W
07/21/2017 E60 MPH BEADLE SD TRAINED SPOTTER
&&
AFLocal storm report, Jul 21, 11:52 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM TSTM WND GST 11 N YALE 44.59N 97.96W
07/21/2017 M73 MPH BEADLE SD TRAINED SPOTTER
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:45 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 45 min |
| Jul 21, 11:17 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 43 min |
| Jul 21, 11:43 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 47 min |
| Jul 22, 2:24 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 36 min |
| Jul 22, 3:26 AM CDT | Severe Thunderstorm Warning | FSD | Union | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.